Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 29, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 20, 2009, 5:55 PM MDT for Grant County, Hooker County, Nebraska. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2009, 5:55 PM MDT (23:55 UTC)
- Expired
- May 20, 2009, 7:00 PM MDT
- In force
- 65 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Grant County, NE, Hooker County, NE
The radar
The North Platte radar (KLNX), 51 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 6:08 PM MDT | HAIL 1 | 6 Ese Whitman, NE | |
| May 20, 6:40 PM MDT | HAIL 0.88 | 15 S Mullen, NE | |
| May 20, 6:46 PM MDT | TSTM WND GST 65 | 15 N Tryon, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.9 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2509 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -79 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 202355 SVRLBF NEC075-091-210100- /O.NEW.KLBF.SV.W.0029.090520T2355Z-090521T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 555 PM MDT WED MAY 20 2009 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN GRANT COUNTY IN WEST CENTRAL NEBRASKA... HOOKER COUNTY IN WEST CENTRAL NEBRASKA... THIS INCLUDES THE CITY OF MULLEN... * UNTIL 700 PM MDT * AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR PRATT LAKE...OR 26 MILES NORTH OF ARTHUR... AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES SOUTH OF WHITMAN BY 600 PM MDT... CARR LAKE BY 615 PM MDT... 7 MILES SOUTH OF MULLEN BY 655 PM MDT... 6 MILES NORTH OF HIGHWAY 97 CROSSING THE DISMAL RIVER BY 700 PM MDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4208 10088 4176 10087 4183 10165 4207 10166 TIME...MOT...LOC 2355Z 270DEG 24KT 4194 10159 $$ CDC
2 follow-up statements
000 WWUS53 KLBF 210014 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 614 PM MDT WED MAY 20 2009 NEC075-091-210100- /O.CON.KLBF.SV.W.0029.000000T0000Z-090521T0100Z/ HOOKER NE-GRANT NE- 614 PM MDT WED MAY 20 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR NORTHEASTERN GRANT AND HOOKER COUNTIES... AT 611 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF CARR LAKE...OR 19 MILES SOUTHWEST OF MULLEN...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... HIGHWAY 97 CROSSING THE DISMAL RIVER AND HIGHWAY 97 MILE MARKER 60 BY 640 PM MDT... HIGHWAY 97 MILE MARKER 50 BY 645 PM MDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 4208 10088 4176 10087 4183 10165 4207 10166 TIME...MOT...LOC 0014Z 271DEG 26KT 4187 10131 $$ KAR
000 WWUS53 KLBF 210041 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 641 PM MDT WED MAY 20 2009 NEC075-091-210100- /O.CON.KLBF.SV.W.0029.000000T0000Z-090521T0100Z/ HOOKER NE-GRANT NE- 641 PM MDT WED MAY 20 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR NORTHEASTERN GRANT AND HOOKER COUNTIES... AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HIGHWAY 97 CROSSING THE DISMAL RIVER...OR 14 MILES SOUTH OF MULLEN...MOVING EAST AT 30 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 4208 10088 4176 10087 4183 10165 4207 10166 TIME...MOT...LOC 0041Z 259DEG 27KT 4185 10102 $$ KAR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 12:54 PM MDT, 5 hours 1 minute earlier.
Area forecast discussion, May 20, 12:54 PM MDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 154 PM CDT WED MAY 20 2009 .DISCUSSION... THUNDERSTORMS ARE UNDERWAY ACROSS NRN COLO AND SRN WY THIS AFTN. A DISTURBANCE EMBEDDED IN A DEVELOPING SUBTROPICAL LOW ACROSS THE SWRN U.S. WILL CRISS CROSS A COLD FRONT ACROSS WRN AND NCNTL NEB LATE THIS AFTN AND TONIGHT. THE NAM12 SUGGESTS THE POTENTIAL FOR ELEVATED SUPERCELL DEVELOPMENT JUST NORTH OF THE COLD FRONT. WIND DAMAGE IS ALSO POSSIBLE AS A DEEP MIXED LAYER HAS DEVELOPED ALONG AND AHEAD OF THE FRONT. AN ISOLATED TORNADO COULD DEVELOP. THE OFFICIAL FCST FOLLOWS A BLEND OF THE GFS AND NAM12 WHICH ARE CLOSE IN DEVELOPING A CLUSTER OF STORMS ACROSS NCNTL NEB TONIGHT. THE COLD FRONT WILL SHOOT SOUTH INTO KS IN THE WAKE OF THE MCS. THE COLD FRONT WILL LIFT SLOWLY NORTH THURSDAY AND FRIDAY. MORE SHOWERS ARE POSSIBLE THURSDAY. THE NAM SUGGESTS SUFFICIENT INSTABILITY FOR TSTMS FRIDAY GENERALLY ALONG AND SOUTH OF NEB HIGHWAY 2 FRIDAY AFTN. WEATHER CONDITIONS CONTINUE TO DETERIORATE THROUGHOUT THE WEEKEND AND INTO EARLY NEXT WEEK. THE GFS IS FCSTING REMNANT MOISTURE FROM THE SUBTROPICAL DISTURBANCE CURRENTLY OVER THE ERN GULF OF MEXICO TO BE DRAWN WESTWARD ONTO THE WRN HIGH PLAINS. THIS LOW LEVEL MOISTURE IN TANDEM WITH HIGH LEVEL MOISTURE COMING OFF THE PACIFIC AND A DEVELOPING SUBTROPICAL DISTURBANCE OVER THE SWRN U.S. COULD PRODUCE A HEAVY RAIN EVENT ACROSS PARTS OF SOUTH DAKOTA AND WRN AND NCNTL NEB SATURDAY THROUGH TUESDAY. THE 00Z ECMWF SHOWED THE SWRN U.S. DISTURBANCE LIFTING VERY QUICKLY THROUGH THE NRN PLAINS AND INTO THE UPPER MIDWEST SPARING THE CNTL PLAINS OF HEAVY RAIN. SINCE THE GFS IS BELIEVED TO BE SUPERIOR WITH TROPICAL SYSTEMS OVER THE ECMWF...A WETTER SOLN IS PREFERRED. BOTH MODELS SHOW VERY ROBUST MOISTURE IN PLACE THROUGH MONDAY NIGHT. THE GFS IS ADVERTISING 150 TO 200 PERCENT OF NORMAL PRECIPITABLE WATER SATURDAY THROUGH WEDNESDAY. THUS THE POTENTIAL EXISTS FOR RAINFALL AMOUNTS RANGING FROM MODERATE...1/2 TO 1.5 INCHES AS SHOWN BY THE ECMWF TO A FLOOD WITH OVER 5 INCHES OF RAINFALL AS SHOWN BY THE GFS. THE NAM AND SREF ARE ADVECTING DEEP MOISTURE VERY SIMILAR TO THE GFS SO THE GFS SOLN IS PREFERRED WHICH KEEPS A CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT THROUGH TUESDAY. HPC INDICATES HEAVY RAIN...AROUND 3 INCHES...WILL FALL OVER SOUTH DAKOTA THROUGH MONDAY MORNING. THE GFS IS 1/2 A STATE FARTHER SOUTH STRADDLING THE NEB-SD BORDER WITH ITS QPF BULLS EYE. IT COULD TURN OUT TO BE A VERY INTERESTING HOLIDAY WEEKEND. && .AVIATION... COLD FRONT WILL WORK ACROSS THE AREA TONITE...BRINGING A WIND SHIFT TO THE NNE AND A CHANCE FOR THUNDERSTORMS. THIS EVE EXPECT VFR AND DRY AT TAF SITES...HOWEVER STORMS EXPECTED TO FIRE OVER PANHANDLE OF NEB. STORMS WILL MIGRATE SE OVERNITE...EVENTUALLY IMPACTING /HIGH CONFIDENCE/ THE KVTN TAF...HOWEVER DRIER AIR TO THE SOUTH AND LESS INSTABILITY MAY RESULT IN STORMS DYING OFF BEFORE REACHING KLBF. THUS HAVE NO MENTION OF T IN THE TAF ATTM...HOWEVER WILL MONITOR FOR POSSIBLE UPDATE. LOW LEVEL MOISTURE POOLS BEHIND THE FRONT AND HAS A DECENT CHANCE OF PRODUCING MVFR CIGS TOWARD MORNING...THAT HAVE THE POTENTIAL TO LINGERING INTO THURSDAY AFTERNOON. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. CDC/MJM
Hazardous weather outlook, May 20, 2:42 PM MDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 342 PM CDT WED MAY 20 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-212045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 342 PM CDT WED MAY 20 2009 /242 PM MDT WED MAY 20 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A STRONG COLD FRONT WILL TRACK ACROSS THE CENTRAL PLAINS TONIGHT. AS THE FRONT APPROACHES THE AREA THIS EVENING...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP. SOME STORMS MAY BE ON THE SEVERE SIDE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN SEVERE THREATS. AT THIS TIME...THE MAIN SEVERE THREAT IS NORTH OF A LINE FROM OGALLALA...TO THEDFORD...TO ONNEIL. THE THREAT FOR SEVERE THUNDERSTORMS WILL DIMINISH DURING THE OVERNIGHT HOURS AS THE FRONT SLIDES SOUTH AND EAST OF THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FRONTAL BOUNDARY WILL STALL ACROSS THE CENTRAL PLAINS THIS WEEKEND. SCATTERED SHOWERS AND OCCASIONALLY AN EMBEDDED THUNDERSTORM WILL BE POSSIBLE ALONG AND NORTH OF THIS BOUNDARY FROM SATURDAY THROUGH TUESDAY. AT THIS TIME...NO SEVERE WEATHER IS ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.